MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER; NRY
Model Number RED68KIT-A
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in right middle cerebral artery (rmca) using a benchmark bmx96 access system (benchmark max), a penumbra system red 68 reperfusion catheter (red68), a non-penumbra microcatheter, a non-penumbra stent retriever device and a non-penumbra guidewire.During the procedure, the physician placed the benchmark max then advanced the red68 through the benchmark max.It was reported that the red68 would not advance past the ophthalmic artery.Therefore, the physician advanced the microcatheter and stent retriever device through the red68 and successfully completed five passes.After completing the last pass, the physician experienced resistance while retracting the red68.After few attempts to retract the red68 the physician pulled harder and heard a noise.Next, the physician removed the stent retriever device and the red68, then noticed the red68 to be fractured and stretched at approximately 110 cm from the hub.The procedure was completed at this point.Post angiography showed that no part of red68 was left inside the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red68 confirmed that the catheter was stretched and fractured.If the red68 is forcefully retracted against resistance, damage such as stretching and subsequent fracture may occur.The root cause of resistance during the procedure could not be determined.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13309042
Report Number3005168196-2022-00018
Device Sequence Number3284436
Product Code NRY
UDI-Device Identifier00815948023895
UDI-Public00815948023895
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K211411
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/20/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/14/2024
Device Model NumberRED68KIT-A
Device Catalogue NumberRED68KIT
Device Lot NumberH11576
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2021
Initial Report FDA Received Date01/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age43 YR
Patient SexMale
Date Report Sent to FDA01/01/2005